Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 266, NWS Wichita, KS

October 1, 2005Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 1, 2005, 4:59 PM CDT for Chautauqua County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2005, 4:59 PM CDT (21:59 UTC)
Expired
Oct 1, 2005, 5:53 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 4:10 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 012159
SVRICT
KSC019-012300-
/O.NEW.KICT.SV.W.0266.051001T2159Z-051001T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT SAT OCT 1 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 600 PM CDT.

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CEDAR VALE...OR ABOUT 27 MILES EAST OF
  ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR VALE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606

$$

KETCHAM
3 follow-up statements
000 
WWUS53 KICT 012223
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SAT OCT 1 2005

KSC019-012300-
/O.CON.KICT.SV.W.0266.000000T0000Z-051001T2300Z/
CHAUTAUQUA KS-
523 PM CDT SAT OCT 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN
CHAUTAUQUA COUNTY UNTIL 600 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF CEDAR VALE...OR 37
MILES EAST OF ARKANSAS CITY...AND MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN CHAUTAUQUA COUNTY.

LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606

$$

KETCHAM
000 
WWUS53 KICT 012238
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT SAT OCT 1 2005

KSC019-012300-
/O.CON.KICT.SV.W.0266.000000T0000Z-051001T2300Z/
CHAUTAUQUA KS-
538 PM CDT SAT OCT 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN
CHAUTAUQUA COUNTY UNTIL 600 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SEDAN...OR 37
MILES WEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN CHAUTAUQUA COUNTY.

LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606

$$

KETCHAM
000 
WWUS53 KICT 012253
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT SAT OCT 1 2005

KSC019-012303-
/O.CAN.KICT.SV.W.0266.000000T0000Z-051001T2300Z/
CHAUTAUQUA KS-
553 PM CDT SAT OCT 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAUTAUQUA COUNTY
HAS BEEN CANCELLED...

AT 548 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:15 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 1, 2:15 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SAT OCT 1 2005

.DISCUSSION...

MAIN FORECAST CONCERNS REVOLVES AROUND TWO SYSTEMS. FIRST THE UPPER
LOW AFFECTING US NOW, AND THEN THE COLD FRONT EXPECTED TO AFFECT US
TUE NIGHT AND WED.

TONIGHT-SUN:
INTERESTING SET UP FOR TONIGHT AS WOUND UP UPPER LOW STARTS TO SHEAR
OUT AS IT TRACKS NE. THE RESULT WILL BE A COLD POCKET AROUND THE
310K LAYER. MID AND UPPER FLOW WILL STAY SW AS ANOTHER TROUGH DIGS
OFF OF THE WEST COAST. THEREFORE THERE WILL BE SOME DECENT
ISENTROPIC UPGLIDE THIS EVENING OVER SE KS. SO WILL KEEP LIKELY RAIN
CHANCES IN SE KS TAPERING TO SLIGHT ALONG I-135. WILL KEEP A SLIGHT
CHANCE FOR SE KS SUN MORNING. WITH SW SURFACE FLOW AND WARMING 850MB
TEMPS, LOOK FOR TEMPS TO REBOUND NICELY SUN WITH UPPER 80S TO NEAR
90 EXPECTED OVER MOST OF AREA. THE ONLY FACTOR THAT MAY INHIBIT A
FULL WARM-UP WOULD BE SOME INCREASING CIRRUS FROM THE TROPICAL
SYSTEM OFF OF BAJA.

SUN NIGHT-TUE NIGHT:
AS THE NEXT WAVE APPROACHES LOOK FOR WARM ADVECTION TO REMAIN IN
PLACE WHICH SHOULD RESULT IN ABOVE NORMAL TEMPS PERSISTING THROUGH
TUE. AT THIS TIME IS APPEARS THE BEST ISENTROPIC LIFT WILL SHIFT
NORTH AND EAST OF FORECAST AREA SO WILL KEEP RAIN CHANCES OUT FOR
NOW. STRONG COLD FRONT IS STILL EXPECTED TO START TO MOVE INTO
CENTRAL KS ON TUE AFTERNOON. THIS MAY BRING A FAIRLY HIGH BUST
POTENTIAL FOR TEMPS ACROSS CENTRAL KS FOR TUE. LATEST ETA LOOKS
TO BE A BIT FASTER WITH THE FRONT COMPARED TO THE GFS. NOT TOTALLY
BUYING INTO THIS YET CONSIDERING THE GFS HAS HAD GOOD PERFORMANCE
WITH THE LAST COUPLE OF SYSTEMS. ALL OF FORECAST AREA WILL FEEL THE
AFFECTS OF THE COLD FRONT TUE NIGHT. STILL NOT SURE HOW MUCH PRECIP
WILL BE TIED TO THIS FRONT. FEEL THE MORE WIDESPREAD ACTIVITY MAYBE
TIED TO THE BETTER UPPER DYNAMICS WHICH SHOULD BE NE OF AREA.
NEVERTHELESS WILL LEAVE CHANCES OF RAIN IN EVERYWHERE.

WED-SAT:
CANADIAN AIRMASS TO SETTLE OVER AREA STILL LOOKS PRETTY COLD, WITH
TEMPS AT LEAST 10 DEGREES BELOW NORMAL FOR WED AND WED NIGHT. WILL
HAVE TO MONITOR FOR POSSIBLE FROST HEADLINES WITH ADDITIONAL
FORECAST SHIFTS FOR WED NIGHT. UPPER FLOW WILL FLATTEN BACK OUT
BEHIND THIS UPPER WAVE WHICH SHOULD ALLOW TEMPS TO REBOUND BACK TO
NORMALS BY FRI AND SAT.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  69  88 /  20  10  10  10
HUTCHINSON      67  89  69  89 /  20  10  10  10
NEWTON          67  88  69  88 /  30  10  10  10
ELDORADO        67  88  69  88 /  40  10  10  10
WINFIELD-KWLD   67  89  69  88 /  30  10  10  10
RUSSELL         63  91  67  89 /  10   5  10  10
GREAT BEND      64  90  67  89 /  10   5  10  10
SALINA          66  90  69  90 /  20  10  10  10
MCPHERSON       66  89  68  89 /  20  10  10  10
COFFEYVILLE     67  87  68  87 /  60  20  10  10
CHANUTE         67  87  69  88 /  70  20  10  10
IOLA            67  87  69  88 /  70  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 1, 4:27 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SAT OCT 1 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CHANCES WILL CONTINUE THIS EVENING AND TONIGHT FOR ALL
OF SOUTH CENTRAL AND SOUTHEAST KANSAS, WITH THE BULK OF THE ACTIVITY
EAST OF THE HIGHWAY 81/INTERSTATE 135 CORRIDOR. A FEW SEVERE STORMS
WILL BE POSSIBLE THIS EVENING, PRIMARILY FOR THE OKLAHOMA BORDER
COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN HAZARDS
WITH ANY OF THE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS.
IN ADDITION, SOME LOCALIZED FLOODING WILL BE POSSIBLE, MAINLY ACROSS
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL LINGER INTO THE EARLY AFTERNOON HOURS FOR
SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

A STRONG COLD FRONT IS EXPECTED TO PUSH INTO CENTRAL KANSAS DURING
THE AFTERNOON HOURS OF TUESDAY AND WILL PUSH THROUGH SOUTH CENTRAL
AND SOUTHEAST KANSAS LATE TUESDAY EVENING TO EARLY WEDNESDAY
MORNING. THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THIS COLD
FRONT AS IT MOVES THROUGH THE AREA. IT IS TOO EARLY TO SPECULATE ON
SEVERE WEATHER CHANCES, IF ANY, WITH THE PASSAGE OF THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING, MAINLY FOR
THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Special weather statement, Oct 1, 1:14 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
114 PM CDT SAT OCT 1 2005

KSZ095-096-099-011900-
MONTGOMERY-NEOSHO-WILSON-
114 PM CDT SAT OCT 1 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY...NEOSHO AND WILSON COUNTIES...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO TO CANEY...
AND MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS OF RAIN, WITH
RAINFALL RATES OF ONE INCH PER HOUR. THIS LINE OF STORMS WILL ALSO
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING, AND MAY ALSO PRODUCE
SMALL HAIL AND GUSTY WINDS TO 45 MPH.

PONDING OF WATER ON ROADWAYS CAN BE EXPECTED EARLY THIS AFTERNOON
DUE TO THE LOCALLY HEAVY RAINFALL.

DARMOFAL
Special weather statement, Oct 1, 3:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SAT OCT 1 2005

KSZ093-012130-
COWLEY-
349 PM CDT SAT OCT 1 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDY...OR 16 MILES SOUTHEAST OF ARKANSAS
CITY...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Oct 1, 3:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SAT OCT 1 2005

KSZ093-012130-
COWLEY-
349 PM CDT SAT OCT 1 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDY...OR 16 MILES SOUTHEAST OF
ARKANSAS CITY...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Oct 1, 4:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SAT OCT 1 2005

KSZ091>095-098>099-020300-
CHAUTAUQUA KS-COWLEY KS-ELK KS-HARPER KS-
MONTGOMERY KS-SUMNER KS-WILSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
828 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 7 COUNTIES

IN SOUTH CENTRAL KANSAS

COWLEY                HARPER                SUMNER

IN SOUTHEAST KANSAS

CHAUTAUQUA            ELK                   MONTGOMERY
WILSON

THIS INCLUDES THE CITIES OF...ANTHONY...ARKANSAS CITY...
COFFEYVILLE...FREDONIA...HARPER...HOWARD...INDEPENDENCE...SEDAN...
WELLINGTON AND WINFIELD.

KED
Local storm report, Oct 1, 4:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 S MAPLE CITY          37.02N 96.78W
10/01/2005  0.88 INCH        COWLEY             KS   TRAINED SPOTTER

0430 PM     HAIL             10 E ARKANSAS CITY      37.07N 96.86W
10/01/2005  0.88 INCH        COWLEY             KS   TRAINED SPOTTER

&&

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:05 PM CDTSevere Thunderstorm WarningICTCowley55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.